Alert archive / Oklahoma / Tornado Warnings in 2019
Tornado Warning 77, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 22, 2019, 7:33 PM CDT for Cotton County, Oklahoma; Wichita County, Texas. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2019, 7:33 PM CDT (00:33 UTC)
- Expired
- May 22, 2019, 7:58 PM CDT
- In force
- 25 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Cotton County, OK, Wichita County, TX
The radar
The Altus AFB radar (KFDR), 47 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 7:42 PM CDT | HAIL 1.5 | 3 Sw Burkburnett, TX | |
| May 22, 7:42 PM CDT | HAIL 1.75 | 2 Wsw Burkburnett, TX | |
| May 22, 7:51 PM CDT | HAIL 1 | Burkburnett, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:34 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3161 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 4.9
- Supercell composite
- 20.5
The text
As transmitted.
279
WFUS54 KOUN 230033
TOROUN
OKC033-TXC485-230115-
/O.NEW.KOUN.TO.W.0077.190523T0033Z-190523T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
733 PM CDT Wed May 22 2019
The National Weather Service in Norman has issued a
* Tornado Warning for...
Southwestern Cotton County in southwestern Oklahoma...
Central Wichita County in northern Texas...
* Until 815 PM CDT.
* At 732 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northwest of Iowa Park, moving northeast at 25
mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Northwestern Wichita Falls, Burkburnett, Iowa Park, Sheppard AFB
and Cashion.
This includes Interstate 44 between mile markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3394 9880 3401 9882 3422 9848 3398 9848
TIME...MOT...LOC 0032Z 226DEG 23KT 3399 9876
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
302 follow-up statements
433
WWUS54 KOUN 230047
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
747 PM CDT Wed May 22 2019
OKC033-TXC485-230115-
/O.CON.KOUN.TO.W.0077.000000T0000Z-190523T0115Z/
Cotton OK-Wichita TX-
747 PM CDT Wed May 22 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHWESTERN COTTON AND NORTHEASTERN WICHITA COUNTIES...
At 747 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles north of Iowa Park, moving northeast at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Burkburnett and Cashion.
This includes Interstate 44 between mile markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3399 9870 3405 9873 3422 9848 3402 9848
TIME...MOT...LOC 0047Z 239DEG 22KT 3404 9866
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
30693
WWUS54 KOUN 230058
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
758 PM CDT Wed May 22 2019
OKC033-TXC485-230108-
/O.CAN.KOUN.TO.W.0077.000000T0000Z-190523T0115Z/
Cotton OK-Wichita TX-
758 PM CDT Wed May 22 2019
...THE TORNADO WARNING FOR SOUTHWESTERN COTTON AND NORTHEASTERN
WICHITA COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
LAT...LON 3399 9870 3405 9873 3422 9848 3402 9848
TIME...MOT...LOC 0056Z 226DEG 23KT 3409 9860
$$
30What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 22, 6:28 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 22, 6:28 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
628 PM CDT Wed May 22 2019
.AVIATION...
Widely scattered storms will continue into the evening across
north central Oklahoma down through central Oklahoma and western
north Texas. Storms are expected to become more numerous along
the front in northern Oklahoma around midnight before moving off
toward morning. MVFR ceilings will develop across much of the area
as moisture moves in late tonight into the early morning.
Ceilings should lift a little during the day tomorrow. Expectation
is for front to lift north tomorrow morning, bringing a return of
southerly winds to our northern TAF sites.
Day
&&
.PREV DISCUSSION... /issued 322 PM CDT Wed May 22 2019/
DISCUSSION...
Scattered strong to severe thunderstorms are developing this
afternoon, mainly along better moisture return over western north
Texas and southwestern Oklahoma. Other storms are attempting to
develop over central Oklahoma near Shawnee and Pauls Valley.
Instability and shear will certainly favor supercell structures.
The strongest storms will be capable of producing: golf ball to
baseball sized hail, damaging winds to 70 mph, and tornadoes
(perhaps strong). By mid to late evening and overnight, it's
possible that a more concentrated area of storms may impact parts
of north central Oklahoma, which will increase the risk of more
flooding. A flood watch was issued earlier today to address this
possibility.
Late tonight into Thursday, better moisture return will occur over
northern parts of the Texas Panhandle. As a trough/low over the
southwest moves north and northeast Thursday, thunderstorms will
develop along a dryline across the Oklahoma and Texas panhandles.
Severe storms should move off the dryline and into parts of
western Oklahoma late Thursday afternoon and night. Supercells
will be possible with a risk of large hail and damaging winds, and
perhaps more flooding rainfall.
The center of a mid level ridge over the southeastern United States
may keep parts of eastern and southern Oklahoma relatively dry
Friday through Sunday. Meanwhile, afternoon and evening storms
will form to our west each day and impact western and northern
Oklahoma & western north Texas during the evening and overnight.
Another strong trough may approach the southern Plains early next
week. This would bring a better chance of widespread showers and
storms to a large part of Oklahoma and north Texas. Flooding and
severe weather is possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 71 83 70 83 / 40 20 20 20
Hobart OK 70 81 69 82 / 10 30 50 50
Wichita Falls TX 72 86 71 86 / 10 10 20 20
Gage OK 66 78 63 76 / 30 40 60 60
Ponca City OK 67 82 70 81 / 70 40 30 50
Durant OK 73 86 71 85 / 10 10 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ007-008-012-013-
018>020-024>030.
TX...None.
&&
30/14/14Hazardous weather outlook, May 22, 5:43 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 543 PM CDT Wed May 22 2019 OKZ004>048-050>052-TXZ083>090-232245- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 543 PM CDT Wed May 22 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms across parts of central and north central Oklahoma. There is also a slight risk of severe thunderstorms across most of southwest and central Oklahoma and a small portion of western north Texas. Widely scattered showers and thunderstorms will continue into the evening. Any storms that develop will be in an environment favorable for supercells. The strongest storms will be capable of producing golf ball to baseball sized hail, damaging winds to 70 mph, and tornadoes. By mid to late evening, most of the storms that form will be confined to northern Oklahoma. .Heavy Rainfall and Flooding... Additional rainfall may cause flooding due to extremely saturated soils across the region and any residual flooding ongoing from rainfall earlier this week. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across western north Texas, southern, central, and northern Oklahoma should prepare for severe weather operations Wednesday afternoon into Wednesday evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... There is a risk of severe thunderstorms across parts of northern and western Oklahoma and western north Texas Thursday as well as Friday across parts of northern Oklahoma. The most likely time for severe storms on Thursday will be during the evening and overnight. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 22, 6:44 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 644 PM CDT Wed May 22 2019 OKZ037-038-044-230015- Tillman OK-Cotton OK-Comanche OK- 644 PM CDT Wed May 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...west central Cotton and southwestern Comanche Counties Until 715 PM CDT... AT 642 PM CDT, a strong thunderstorm was located near Loveland, moving north at 30 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3422 9867 3422 9889 3451 9889 3448 9861 TIME...MOT...LOC 2342Z 192DEG 25KT 3426 9878 30
Local storm report, May 22, 7:00 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL COVINGTON 36.31N 97.59W
05/22/2019 E1.00 INCH GARFIELD OK EMERGENCY MNGR
&&
JPSpecial weather statement, May 22, 7:03 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
703 PM CDT Wed May 22 2019
OKZ023-027-230030-
Grady OK-Caddo OK-
703 PM CDT Wed May 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady and
southeastern Caddo Counties Until 730 PM CDT...
AT 701 PM CDT, a strong thunderstorm was located 4 miles south of
Anadarko, moving northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Locations impacted include...
Anadarko, Minco, Verden, Cement, Gracemont, Pocasset, Cogar and Lake
Chickasha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3538 9827 3538 9802 3537 9801 3536 9799
3535 9796 3535 9795 3538 9794 3536 9793
3535 9790 3527 9789 3490 9815 3498 9835
TIME...MOT...LOC 0001Z 202DEG 31KT 3502 9822
BRBLocal storm report, May 22, 7:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
716 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL HOLLISTER 34.35N 98.87W
05/22/2019 E1.50 INCH TILLMAN OK EMERGENCY MNGR
&&
JPSpecial weather statement, May 22, 7:26 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
726 PM CDT Wed May 22 2019
OKZ023-038-230100-
Caddo OK-Comanche OK-
726 PM CDT Wed May 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Caddo and north
central Comanche Counties Until 800 PM CDT...
AT 723 PM CDT, a strong thunderstorm was located near Lake Lawtonka,
moving northeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Locations impacted include...
Anadarko, Carnegie, Apache, Fort Cobb, Medicine Park, Meers, Lake
Lawtonka, Boone, western Lake Ellsworth, eastern Fort Sill, Stecker,
eastern Wichita Mountains Wildlife Refuge and Mount Scott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3485 9863 3486 9862 3521 9862 3507 9825
3467 9843 3475 9863
TIME...MOT...LOC 0023Z 204DEG 24KT 3478 9850
BRBSpecial weather statement, May 22, 7:27 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 727 PM CDT Wed May 22 2019 OKZ023-024-027-230100- Grady OK-Canadian OK-Caddo OK- 727 PM CDT Wed May 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady...central Canadian and east central Caddo Counties Until 800 PM CDT... AT 726 PM CDT, a strong thunderstorm was located 6 miles northwest of Pocasset, moving northeast at 40 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Locations impacted include... El Reno, Yukon, Union City, Minco, Pocasset, Cogar and Concho. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3513 9799 3518 9817 3567 9808 3554 9776 TIME...MOT...LOC 0026Z 203DEG 33KT 3524 9806 BRB
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:03 PM CDT | Special Weather Statement | OUN | Caddo | 27 min |
| May 22, 7:07 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Kiowa, Tillman | 38 min |
| May 22, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 45 min |
| May 22, 7:24 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 51 min |
| May 22, 7:26 PM CDT | Special Weather Statement | OUN | Caddo | 34 min |
| May 22, 7:27 PM CDT | Special Weather Statement | OUN | Canadian | 33 min |
| May 22, 7:42 PM CDT | Special Weather Statement | OUN | Comanche | 33 min |
| May 22, 7:46 PM CDT | Special Weather Statement | OUN | Noble | 29 min |
| May 22, 7:49 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 41 min |
| May 22, 7:54 PM CDT | Flash Flood Warning | OUN | Payne | 96 min |
| May 22, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 46 min |
| May 22, 8:02 PM CDT | Special Weather Statement | OUN | Caddo | 28 min |
| May 22, 8:07 PM CDT | Special Weather Statement | OUN | Logan | 23 min |
| May 22, 8:10 PM CDT | Flash Flood Warning | OUN | Logan | 95 min |
| May 22, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 28 min |
| May 22, 8:21 PM CDT | Areal Flood Advisory | OUN | Cotton | 3 hr |
| May 22, 8:28 PM CDT | Special Weather Statement | OUN | Logan | 17 min |
| May 22, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 31 min |
| May 22, 8:35 PM CDT | Tornado Warning | OUN | Payne | 25 min |
| May 22, 8:45 PM CDT | Special Weather Statement | OUN | Payne | 30 min |
| May 22, 9:20 PM CDT | Areal Flood Warning | OUN | Garfield, Kay, Kingfisher, Lincoln, Logan, Noble and 1 more | 12 hr |
| May 22, 9:39 PM CDT | Flash Flood Warning | OUN | Kay | 2 hr |
| May 22, 9:40 PM CDT | Special Weather Statement | OUN | Kiowa | 35 min |
| May 22, 9:45 PM CDT | Special Weather Statement | OUN | Kay | 30 min |
| May 22, 10:24 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa, Washita | 51 min |
| May 22, 10:47 PM CDT | Special Weather Statement | OUN | Greer | 28 min |
| May 22, 11:00 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 45 min |
| May 22, 11:41 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 49 min |
| May 23, 12:26 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Washita | 49 min |
| May 23, 1:10 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 50 min |
| May 23, 1:20 AM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 46 min |
| May 23, 9:00 AM CDT | Areal Flood Warning | OUN | Garfield, Kay, Lincoln, Logan, Noble, Payne | 12 hr |
| May 23, 9:26 AM CDT | River Flood Warning | OUN | Woodward | 3 days |
Nearby
Tornado Warnings in Oklahoma, 2019Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.